Tel: 0203 875 9989     Email:     Twitter

Broad and learned
clinical background

Gut Reactions #7 – Oral Contraceptive Pill and Crohn’s disease

Over the last 40 years, a possible association between oral contraceptive pill (OCP) use and Crohn’s disease (CD) has been considered but there was no conclusive evidence to confirm or refute this.

A new large and long-term study has helped define the association between OCP and CD by looking at the need for surgery or steroid use in patients taking OCP. The study found that the long-term use of oestrogen-progesterone OCP is associated with an increased risk of surgery in women with established CD. This suggests that the evaluation and monitoring of contraceptive options should become part of the care provided to patients with CD.

The take-home message for patients with CD is that oestrogen-containing contraceptives should be avoided. Finally, it is worth noting that there is currently no known association between progesterone-only OCP and CD.

Twitter has returned errors:

  • “Rate limit exceeded [error code: 88]”

More information on errors that have codes here.